Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 161, NWS Topeka, KS

May 26, 20165 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 26, 2016, 9:43 PM CDT for 5 counties in Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2016, 9:43 PM CDT (02:43 UTC)
Expired
May 26, 2016, 10:30 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Ottawa County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:31 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-478 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS53 KTOP 270243
SVRTOP
KSC027-041-061-143-161-270330-
/O.NEW.KTOP.SV.W.0161.160527T0243Z-160527T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHWESTERN RILEY COUNTY IN NORTHEASTERN KANSAS...
  NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 1030 PM CDT

* AT 942 PM CDT...A LINE OF SEVERE THUNDERSTORM WAS LOCATED
  JUST WEST OF MANCHESTER... MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JUNCTION CITY...ABILENE...GRANDVIEW PLAZA...CHAPMAN...SOLOMON...
  WAKEFIELD...RILEY...MILFORD...MANCHESTER...LONGFORD...OAK HILL...MILFORD
  LAKE...MOONLIGHT AND TALMAGE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 301.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
KANSAS.

LAT...LON 3934 9683 3898 9675 3890 9737 3891 9737
      3892 9738 3893 9738 3893 9737 3896 9737
      3896 9739 3925 9746
TIME...MOT...LOC 0242Z 261DEG 36KT 3905 9732 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
795 
WWUS53 KTOP 270319
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT THU MAY 26 2016

KSC143-270328-
/O.CAN.KTOP.SV.W.0161.000000T0000Z-160527T0330Z/
OTTAWA-
1019 PM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR CENTRAL
KANSAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3934 9683 3898 9675 3894 9706 3930 9714
TIME...MOT...LOC 0318Z 259DEG 32KT 3910 9694 

$$

KSC027-041-061-161-270330-
/O.CON.KTOP.SV.W.0161.000000T0000Z-160527T0330Z/
GEARY-CLAY-RILEY-DICKINSON-
1019 PM CDT THU MAY 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN GEARY...SOUTHEASTERN CLAY...SOUTHWESTERN RILEY AND
NORTHEASTERN DICKINSON COUNTIES...

AT 1018 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILFORD LAKE...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...GRANDVIEW PLAZA...CHAPMAN...WAKEFIELD...RILEY...MILFORD
AND MILFORD LAKE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 284 AND 301.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&



LAT...LON 3934 9683 3898 9675 3894 9706 3930 9714
TIME...MOT...LOC 0318Z 259DEG 32KT 3910 9694 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:24 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 26, 6:24 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
624 PM CDT THU MAY 26 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Friday)
Issued at 318 PM CDT THU MAY 26 2016

Inverted surface trough extended northeast across north central
Kansas this afternoon. Another left over outflow boundary/warm front
extended along Interstate 70. Very moist airmass was noted across
much of the area with dew points in the low to mid 70s. 18Z Topeka
sounding shows steeps lapse rates, Mlcape of 1200 J/kg and good
turning in the lower levels with storm relative helicity of 330
m2s2. With boundaries from earlier convection, instability and
moisture any convection will be capable of all modes of severe
weather. Tornadoes will be possible well into the evening hours
tonight across the area. In addition with good moisture transport
and increasing forcing for ascent as lead wave moves out across
central Kansas this evening and tonight there is a high potential
for flash flooding and continued or additional flooding of streams
and creeks. Have issued a flash flood watch through Friday morning.
There will be a few rounds of thunderstorms through the night and
into Friday. Main upper trough will move out into the Plains on
Friday with another round of storms expected initially in the morning
then with refireing in the afternoon hours. Convergence along the
boundary is weaker in the low levels in the afternoon. 0-6km shear
of 30 to 40 kts is forecast and low level shear near the boundary
will enhance updrafts so with storms that interact with it they may
produce a brief tornado. Hail and winds will continue to be the main
hazards.

.LONG TERM...(Friday Night through Thursday)
Issued at 318 PM CDT THU MAY 26 2016

Late Friday night into the first part of the weekend, the upper
level mean trough over the western CONUS will finally begin to move
northeast and pull out of the Central Rockies into the Central
Plains during the early morning hours on Saturday into the day.  The
upper low is progged to slowly fill and eventually transition into
an open wave.  Suggestion is that there won't be a quick end to
severe potential into this time frame as moisture is still abundant
under a favorable shear profile.  With conditional lapse rates in
place also, at least expect some severe potential with hail being
the largest threat along with continued moisture causing additional
flooding in some river basins that have already become swollen.  By
Saturday night, some improvement will be seen as the open wave lifts
to the northeast into the Upper MS Valley.  Into Sunday most
guidance is in fairly good agreement that a subsident flow regime
will be in place and therefore keeping Sunday mostly dry.

Into Sunday night and Monday early morning, upper flow pattern
weakens over the Central Plains and northern stream flow will set
up over the Northern tier of the CONUS. Very hard to resolve at
this point, but some weak shortwaves may influence northeastern
KS into portions of early next week bringing chances of additional
precipitation and thunderstorms. Severe potential appears to
become more isolated at this point as upper level energy weakens
but yet some instability remains. Depending on if the GFS verifies
over the ECMWF will determine how much storm potential and
organization actually develop. GFS is more aggressive which would
suggest at least some potential for a few stronger storms to
develop but narrowing down the exact timing at this point is not
very evident. What does seem consistent is that on Wednesday a
cold front will be pushed through the area and a potentially drier
pattern should begin to take hold.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 618 PM CDT THU MAY 26 2016

For the 00z TAFs, main concern is with the ongoing rounds of
thunderstorms that will be impacting the TAF sites at times
through the evening and overnight hours. With any strong
thunderstorms, gusty winds and MVFR cig/vis (possibly even IFR
vis) will be possible. The showers and thunderstorms may become
more scattered late overnight into Friday morning before
additional thunderstorm development occurs during the late morning
to afternoon. Just have VCTS at this time for the Friday afternoon
precipitation chances due to the activity being conditional upon
this evening's precipitation. Models show a period of MVFR stratus
overnight into Friday morning that may not improve to VFR until
Friday afternoon. Winds through the period will generally be out
of the east and southeast.

&&

.TOP Watches/Warnings/Advisories...
Flash Flood Watch through Friday afternoon for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...53
LONG TERM...Drake/GDP
AVIATION...Hennecke
Hazardous weather outlook, May 26, 8:17 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT THU MAY 26 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-280130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
817 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE THREAT FOR SOME STRONG TO SEVERE THUNDERSTORMS CONTINUES THIS
EVENING. ALL MODES OF SEVERE WEATHER ARE STILL POSSIBLE: DAMAGING
WINDS...LARGE HAIL...POSSIBLY A FEW ISOLATED TORNADOES...AND
FLOODING. THE THREAT FOR FLASH FLOODING ACROSS THE OUTLOOK AREA
WILL INCREASE THIS EVENING AND OVERNIGHT. THE BEST POTENTIAL FOR
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE ACROSS NORTH
CENTRAL...CENTRAL AND EAST CENTRAL KANSAS.

WHILE THE OVERALL RISK FOR SEVERE STORMS SHOULD DIMINISH
OVERNIGHT...A FEW STRONG TO SEVERE STORMS ARE STILL POSSIBLE WITH
THE MAIN HAZARDS BEING DAMAGING WINDS AND FLASH FLOODING.

MINOR RIVER FLOODING IS EXPECTED OR OCCURRING AT CHAPMAN ON
CHAPMAN CREEK...AT CLAY CENTER ON THE REPUBLICAN RIVER...AT ADA ON
SALT CREEK...AT NILES ON THE SOLOMON RIVER...AND AT LOUISVILLE ON
VERMILLION CREEK. ADDITIONAL RIVER FLOODING MAY BE POSSIBLE WITH
HEAVY RAIN EXPECTED THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW SEVERE STORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND
EVENING. HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. WITH
SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL
REMAIN A RISK THROUGH NEXT WEEK WITH CHANCES FOR THUNDERSTORMS
EACH DAY IN THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 26, 8:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HEAVY RAIN       5 E HOYT                39.26N 95.61W
05/26/2016  E3.00 INCH       JACKSON            KS   TRAINED SPOTTER

            24 HOUR TOTAL

&&

BAERG
Local storm report, May 26, 8:57 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HEAVY RAIN       3 NW OZAWKIE            39.26N 95.52W
05/26/2016  E1.75 INCH       JEFFERSON          KS   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT

&&

BAERG
Local storm report, May 26, 9:05 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FLASH FLOOD      EMPORIA                 38.40N 96.18W
05/26/2016                   LYON               KS   EMERGENCY MNGR

            MULTIPLE STREETS CLOSED IN THE CITY OF EMPORIA DUE TO
            FLOODING.

&&

HENNECKE
Local storm report, May 26, 9:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      E WILLIAMSTOWN          39.06N 95.33W
05/26/2016                   JEFFERSON          KS   EMERGENCY MNGR

            K4 HIGHWAY EAST OF WILLIAMSTOWN CLOSED BY KDOT UNTIL
            WATERS RECEDE.

&&

HENNECKE
Local storm report, May 26, 9:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      E WILLIAMSTOWN          39.06N 95.33W
05/26/2016                   JEFFERSON          KS   EMERGENCY MNGR

            HIGHWAY 24 EAST OF WILLIAMSTOWN CLOSED BY KDOT UNTIL
            WATERS RECEDE.

&&

HENNECKE
Local storm report, May 26, 9:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
937 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND GST     4 ENE CULVER            39.00N 97.69W
05/26/2016  E55 MPH          OTTAWA             KS   TRAINED SPOTTER

            50 TO 55 MPH WINDS ESTIMATED.

&&

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:24 PM CDTFlash Flood WarningTOPGeary, Lyon, Morris, Osage, Riley, Wabaunsee5 hr
May 26, 9:02 PM CDTRiver Flood WarningTOPJackson, Shawnee29 hr
May 26, 9:08 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa52 min
May 26, 10:15 PM CDTFlash Flood WarningTOPDouglas, Jefferson3 hr
May 26, 10:27 PM CDTSpecial Weather StatementTOPGeary, Riley48 min
May 26, 10:35 PM CDTFlash Flood WarningTOPCoffey, Franklin, Lyon, Osage3 hr
May 26, 10:48 PM CDTRiver Flood WarningTOPLyon, Osage26 hr
May 26, 11:03 PM CDTRiver Flood WarningTOPShawnee25 hr
May 27, 1:12 AM CDTAreal Flood WarningTOPDouglas, Franklin, Geary, Jackson, Jefferson, Lyon and 5 more8 hr
May 27, 1:37 AM CDTRiver Flood WarningTOPDickinson71 hr
May 27, 1:37 AM CDTRiver Flood WarningTOPDickinson4 days
May 27, 1:37 AM CDTRiver Flood WarningTOPDouglas23 hr
May 27, 1:37 AM CDTRiver Flood WarningTOPDouglas, Jefferson51 hr
May 27, 1:37 AM CDTRiver Flood WarningTOPWabaunsee19 hr
May 27, 1:37 AM CDTRiver Flood WarningTOPOttawa, Saline67 hr
May 27, 1:48 AM CDTRiver Flood WarningTOPOsage22 hr
May 27, 2:22 AM CDTRiver Flood WarningTOPLyon5 days
May 27, 2:22 AM CDTRiver Flood WarningTOPLyon38 hr
May 27, 2:22 AM CDTRiver Flood WarningTOPLyon51 hr
May 27, 2:22 AM CDTRiver Flood WarningTOPLyon5 days
May 27, 3:37 AM CDTRiver Flood WarningTOPShawnee21 hr
May 27, 3:37 AM CDTRiver Flood WarningTOPRiley21 hr
May 27, 3:58 AM CDTRiver Flood WarningTOPMarshall6 days
May 27, 3:58 AM CDTRiver Flood WarningTOPMarshall43 hr
May 27, 3:58 AM CDTRiver Flood WarningTOPRiley25 hr
May 27, 3:58 AM CDTRiver Flood WarningTOPWashington29 hr
May 27, 8:37 AM CDTRiver Flood WarningTOPFranklin58 hr
May 27, 8:37 AM CDTRiver Flood WarningTOPFranklin, Osage53 hr
May 27, 8:37 AM CDTRiver Flood WarningTOPCloud42 hr
May 27, 9:49 AM CDTRiver Flood WarningTOPDouglas, Jefferson51 hr
May 27, 2:34 PM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee20 hr
May 27, 4:31 PM CDTSpecial Weather StatementTOPRepublic29 min
May 27, 5:02 PM CDTSpecial Weather StatementTOPRepublic28 min
May 27, 5:34 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris26 min
May 27, 6:10 PM CDTAreal Flood AdvisoryTOPWashington3 hr
May 27, 6:32 PM CDTFlash Flood WarningTOPRepublic4 hr
May 27, 6:37 PM CDTFlash Flood WarningTOPClay, Riley, Washington4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.